I have been on a number of different antibiotics the last seven to eight months on and off (10 days Bactrim, I month doxycycline, 1 month tetraxycline, 3 weeks augmentin, 2 weeks levaquin, 6 days azithromycin) Doctors could not figure out what was wrong so they kept prescribing me antibiotics to see if they would help. I have noticed in the last seven months that my hair is begginning to thin. Specifically on the top where men experience male pattern baldness, but also a little on the sides. I was wondering if the antibiotics could be causing this thinning and hair loss and if this is permanent? Is there anything I can do to help my hair grow back? I have a good probiotic. (15 billion strains) I got from a vitamin shop and take a vitamin about three times a week. I eat a wide variety of foods and am pretty conscience about attempting to get enough water daily. I am also thinking about picking up some biotin as I know that antibiotics kill off beneficial bacteria that aid in the production of biotin (also why I have been taking probiotic on and off) Pretty much all of my family has a good head of hair except my uncle. I am a 21 year old male and am very skeptical of doctors now a days prescribing antibiotics so freely now. I am just worried, I have been trying to do the right thing and listen to my doctors but I am starting to get frustrated with the side effects. I purchased garlic pills as well and have been taking those. I am thinking about switching to a more herbal approach to medicine simply because I am scared of all the side effects. Thank you for taking the time to read this.
I have Celiac disease, but when I have to take antibiotics, it seems to throw my skin flora off, possibly by killing off the good intestinal bacteria or maybe the good skin bacteria directly. At any rate, using Nizoral (OTC) shampoo seems to help faster than anything, but I also take multivitamin with minerals. Taking 50 mg of oral zinc for two weeks may help - hard to be sure.
Nizoral is an antifungal, and it also has an anti-male-hormone effect, so it tends to help hair regrow. Don't be concerned if there is initially some hair shedding because anything that regrows hair causes a slight increase in shedding. It is not a significant amount.
Thank you for the response. It is greatly appreciated. I will prolly try the nizoral. Going to pick up a mild multivitamin as well with less vitamin A.And do some biotin, and zinc for two weeks. Also the Probiotic to stay healthy. Ill prolly actually shave my head too. Even though I know it wont make it grow back thicker, i just feel like the hair i have right now is so unhealthy from all the antibiotics.
I just posted on this forum about my own experience with antibiotic use and hair loss. I had been on tetracycline for 5 months for acne, and for the past month or two had burning, tingling scalp off an on every day and noticed I was losing hair. A week ago I stopped the antibiotic (it was prescribed for acne), started taking probiotics to restore the good intestinal bacteria, started taking 3000 to 5000 mcg of biotin a day, fish oil, calcium, magnesium and zinc, and vitamin D daily, along with daily multivitmins. I had also had a lot of stress in my life around the time I noticed my hair loss, but now I am now having less stress. I have noticed that my hair feels fuller, less shedding, and have not had the scalp burning and tingling for three days. I'm not sure if it was the antibiotic I was taking or if it was stress or a combination of both but I'm hoping what I'm doing will stop the hair loss. Oh, I also started doing scalp massages a few times a day. I feel so much better off the antibiotics and on the vitamins and supplements I'm taking right now. Hope this helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.